Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 403, NWS Springfield, MO

July 20, 2003Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2003, 8:04 PM CDT for Shannon County, Missouri. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 8:04 PM CDT (01:04 UTC)
Expired
Jul 20, 2003, 9:15 PM CDT
In force
71 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 7:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2722 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KSGF 210104
SVRSGF
MOC203-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN MISSOURI

* UNTIL 915 PM CDT.

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTH OF HOUSTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BIRCH TREE BY 855 PM CDT.
   EMINENCE BY 910 PM CDT.
   WINONA BY 915 PM CDT.

THE TOWNS OF ALLEY SPRING...ROUND SPRING AND WEST EMINENCE ARE ALSO
IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3742 9165 3690 9168 3689 9125 3709 9123
          3712 9107 3741 9121

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:12 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 20, 6:12 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SUN JUL 20 2003

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...

MESOSCALE UPDATE...

WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE
EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN
ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE
A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS
AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS
AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION
HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT
MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT.
DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL
BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY
SURFACE BASED CELLS.

MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW
NEBRASKA CONVECTION EVOLVES.

IZZI

&&

.AVIATION...
FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED
CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED
EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE
CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE
DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW
CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS
IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND
TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE
EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR
THUNDER ATTM.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO
CASSVILLE LINE THROUGH TONIGHT.
.KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Jul 20, 7:16 PM CDT, 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS....SOME SEVERE WITH:
    HAIL TO THE SIZE OF GOLF BALLS
    DAMAGING WINDS TO 70 MPH
    TORRENTIAL DOWNPOURS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF AN AVA TO
  ROLLA LINE THROUGH MIDNIGHT.

  ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE BETWEEN MIDNIGHT
  AND 6 AM NORTHWEST OF A JOPLIN TO ROLLA LINE.

  DISCUSSION:

  NUMEROUS THUNDERSTORMS...SOME SEVERE WITH HAIL UP TO THE SIZE OF
  GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH...WILL AFFECT
  SOUTH CENTRAL MISSOURI THIS EVENING.

  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD MOVE INTO MAINLY
  NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT.
  THESE THUNDERSTORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN
  DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
  FOR SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
  LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
  STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL MISSOURI THIS
  EVENING...AND POSSIBLY AFTER MIDNIGHT NORTH AND WEST OF AN AVA TO
  ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jul 20, 7:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    CABOOL                    MO   1 INCH HAIL
07/20/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 7:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    1 E GENTRYVILLE           MO   WIND DAMAGE
07/20/03   DOUGLAS                        TREES UPROOTED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 20, 7:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    1 E GENTRYVILLE           MO   WIND DAMAGE
07/20/03   DOUGLAS                        TREES UPROOTED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 20, 7:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0721 PM    2 NW CABOOL               MO   2.75 INCH HAIL
07/20/03   TEXAS                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 20, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    WEST PLAINS               MO   1 INCH HAIL
07/20/03   HOWELL                         REPORTED BY FIRE AND
                                          RESCUE.

0750 PM    WEST PLAINS               MO   70 MPH TSTM GUST
07/20/03   HOWELL                         60-70 MPH WINDS WITH
                                          NUMEROUS TREES DOWN IN
                                          TOWN. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 20, 8:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    4 S WILLOW SPGS           MO   WIND DAMAGE
07/20/03   HOWELL                         ROOF BLOWN OFF WELL
                                          CONSTRUCTED OUT BUILDING.
                                          REPORTED BY PUBLIC.

0750 PM    WEST PLAINS               MO   1 INCH HAIL
07/20/03   HOWELL                         REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:02 PM CDTSevere Thunderstorm WarningSGFTexas58 min
Jul 20, 7:11 PM CDTSevere Thunderstorm WarningSGFHowell64 min
Jul 20, 7:13 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Jul 20, 7:50 PM CDTSevere Thunderstorm WarningSGFOregon70 min
Jul 20, 7:54 PM CDTSevere Thunderstorm WarningSGFTexas36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.